Florida, 2010

Hail and Damaging Winds in Florida, May 21, 2010

May 21, 2010 · NWS JAX · 4 events in 3 counties and zones

The east coast and west coast sea breezes interacted with outflows from storms over southeast Georgia. These boundaries merged across the Suwannee River Valley of north Florida during the evening hours as a short wave trough was passing over the region in the mid levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The east coast and west coast sea breezes interacted with outflows from storms over southeast Georgia. These boundaries merged across the Suwannee River Valley of north Florida during the evening hours as a short wave trough was passing over the region in the mid levels. This feature increased vertical instability, and surface based instability was high was CAPEs over 2500 J/kg. A few severe storms erupted from Lake City to Gainesville which produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 1:40 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, May 21, 1:40 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT FRI MAY 21 2010

.SHORT TERM...AS OF 2 PM EDT...CONVECTION IS HAVING A DIFFICULT
TIME TO INITIATE. AS THE AFTERNOON PROGRESSES...THE INTERACTION OF
SEA-BREEZES...DIFFERENTIAL HEATING...OUTFLOW BOUNDARIES
APPROACHING FROM CENTRAL GEORGIA AND THE APPROACH OF A POTENT
SHORTWAVE TROUGH SHOULD BRING SCATTERED THUNDERSTORMS OVER OUR
INTERIOR. ACTIVITY WILL LIKELY BECOME MOST NUMEROUS ACROSS INTERIOR
SOUTHEAST GEORGIA. AS BEEN DISCUSSED...THERE REMAINS THE POTENTIAL
FOR STRONG OR SEVERE THUNDERSTORMS AND SEVERE THUNDERSTORMS HAVE
RECENTLY FORMED ACROSS SOUTH GEORGIA...ALONG APPROACHING OUTFLOW
BOUNDARY.

TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
EVENING WEST OF U.S. HIGHWAY 301 WITH ISOLATED SHOWERS OR STORMS
EAST OF THIS FEATURE. IT APPEARS THE GFS MODEL IS SUFFERING FROM
CONVECTIVE FEEDBACK ISSUES...AS THIS MODEL IS DEPICTING A BULLS-
EYE OF STRONG LIFT/HEAVY PRECIP ACROSS SOUTHEAST GEORGIA. NONETHELESS...
STILL ANTICIPATE ACTIVITY TO LINGER ACROSS SOUTHEAST GEORGIA
WELL PAST MIDNIGHT AND HAVE INCLUDED SLIGHT CHANCE/CHANCE POPS
FOR THIS AREA.

MAIN SYNOPTIC SCALE FEATURES THIS WEEKEND WILL INCLUDE A DEEP LAYER
RIDGE JUST TO OUR WEST WITH A CLOSED...ALBEIT WEAK LOW DROPPING
SOUTHEAST FROM THE GREAT LAKES TOWARDS THE MID-ATLANTIC STATES. A
WEAK PRESSURE PATTERN WILL CONTINUE ACROSS THE REGION AND SEA-
BREEZES WILL PROPAGATE INLAND EACH AFTERNOON. DUE TO THE LACK OF
STRONG ASCENT...ONLY ISOLATED SHOWERS/STORMS ARE FORECAST.
AFTERNOON HIGHS ARE EXPECTED TO RANGE FROM THE MID 80S AT THE
COAST TO LOWER 90S ACROSS THE INTERIOR.

MONDAY...A CLOSED LOW OVER THE MID-ATLANTIC STATES IS FORECAST TO
ADVANCE FARTHER SOUTHEAST AND CENTER OVER THE ATLANTIC WATERS.
THIS FEATURE IS FORECAST TO PHASE WITH A STACKED LOW CURRENTLY
POSITIONED EAST OF THE BAHAMAS. DYNAMICS ARE FORECAST TO INCREASE
ACROSS THE JACKSONVILLE COUNTY WARNING AREA AS WELL AS DEEPENING
MOISTURE...AND HAVE INCLUDE HOMOGENEOUS CHANCE POPS.

.LONG TERM...EXTENDED RANGE MODELS REMAIN IN GENERAL AGREEMENT IN
SHOWING HIGH PRESSURE OVER THE NEW ENGLAND STATES BUILDING
SOUTHWARD WITH A BACKDOOR FRONT MOVING THROUGH THE AREA ON
TUESDAY. IN ADDITION...LOW PRESSURE WILL BOMB OFF THE COAST OF THE
CAROLINAS WHICH WILL ENHANCE THE LOCAL GRADIENT. ALTHOUGH MUCH
UNCERTAINTY EXISTS WITH REGARDS TO STRENGTH AND POSITION OF THIS
LOW...LOCALLY WE CAN EXPECT AN INCREASE IN COASTAL SHOWERS AND
SIGNIFICANTLY COOLER TEMPS EAST OF THE INTERSTATE 95 CORRIDOR.

&&

.AVIATION...
MAIN FORECAST CHALLENGE THIS AFTN/EVE WILL BE UPDATING TAF'S IF
CONVECTION ALONG ATLC COAST SBRZ THAT HAS MOVED INLAND WILL TRY TO
DRIFT BACK TO THE EAST INTO THE JAX/BQK METRO AREAS. CONVECTION TO
REMAIN GENERALLY ISOLD NEAR TAF SITES THROUGH 00Z-02Z TIME FRAME
THEN SOME CONVECTIVE DEBRIS CLOUDS THROUGH MIDNIGHT. STILL EXPECT
SOME IFR/LIFR CIGS/VSBYS WITH FOG POSSIBLE TOWARD MORNING.

&&

.MARINE...
ONSHORE FLOW TO CONTINUE THROUGH THE WEEKEND WITH SEAS GENERALLY IN
THE 2-4 FT RANGE. MODELS STILL TRYING TO GET A HOLD OF HYBRID LOW TO
DEVELOP WELL EAST OF THE REGION EARLY NEXT WEEK WITH A SLOW DRIFT
TOWARD THE NORTHWEST THROUGH THE WEEK. SWELLS TO INCREASE NEXT WEEK
BUT LOCAL WINDS AND COASTAL SURF IMPACTS STILL YET TO BE DETERMINED
DUE TO UNCERTAINTY IN LOW PRESSURE TRACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  90  66  92 /  30  30  10  20
SSI  71  83  70  85 /  10  10  10  10
JAX  67  88  66  89 /  10  10  10  10
SGJ  70  85  70  84 /  10   0   0  10
GNV  67  90  66  92 /  20  20  10  20
OCF  67  92  68  91 /  20  20  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZAPPE/HESS/MCALLISTER
Hazardous weather outlook, May 21, 9:00 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT FRI MAY 21 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1000 AM EDT FRI MAY 21 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE
ATLANTIC COAST SEABREEZE AS IT MOVES INLAND LATE THIS MORNING. THE
SEA BREEZE WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE AND
SCATTERED ACTIVITY WILL BREAK OUT THIS AFTERNOON OVER INLAND AREAS
WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER INLAND SOUTHEAST
GEORGIA AND THE SUWANNEE RIVER VALLEY OF NORTHEAST FLORIDA. THE MAIN
IMPACT OF THE STORMS IS EXPECTED TO BR LARGE HAIL AND STRONG
DAMAGING WINDS FROM POSSIBLE DOWNBURST ACTIVITY. THE SLOW MOVEMENT
OF THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL AND FLOODING
OF LOW LYING AREAS. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED
AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP NORTHEAST OF THE
BAHAMAS SATURDAY THROUGH WEDNESDAY. THE BROAD NATURE OF THE SYSTEM
WILL PROVIDE ONSHORE WINDS AND AN ELEVATED THREAT OF RIP CURRENTS
AND OCCASIONALLY ROUGH SURF AT AREA BEACHES DURING THE WEEKEND AND
THROUGH MUCH OF NEXT WEEK. THERE WILL ALSO BE AN INCREASED CHANCE
OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

DEESE/HESS

In the hours before

Special weather statement, May 21, 5:27 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
627 PM EDT FRI MAY 21 2010

FLZ036-212300-
ALACHUA-
627 PM EDT FRI MAY 21 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 700 PM EDT...

AT 627 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHEAST OF HIGH SPRINGS...OR 6
MILES WEST OF WORTHINGTON SPRINGS...MOVING SOUTH AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HIGH SPRINGS...LA
CROSSE AND ALACHUA THROUGH 700 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2986 8260 2991 8257 2994 8252 2994 8248
      2992 8245 2975 8235 2972 8260
TIME...MOT...LOC 2227Z 347DEG 8KT 2989 8252

TRABERT
Special weather statement, May 21, 5:28 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
628 PM EDT FRI MAY 21 2010

GAZ150-212315-
WARE-
628 PM EDT FRI MAY 21 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN WARE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 715 PM EDT...

AT 628 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES EAST OF
MILLWOOD TO 5 MILES WEST OF NEEDHAM...MOVING EAST AT 10 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MILLWOOD...NEEDHAM
AND WARESBORO THROUGH 715 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3129 8265 3128 8263 3130 8263 3133 8257
      3116 8237 3110 8257 3127 8268
TIME...MOT...LOC 2228Z 257DEG 7KT 3126 8260 3117 8249

ZAPPE
Special weather statement, May 21, 5:30 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
630 PM EDT FRI MAY 21 2010

GAZ149-163-212315-
ATKINSON-CLINCH-
630 PM EDT FRI MAY 21 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CLINCH
AND SOUTHEASTERN ATKINSON COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...

AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF COGDELL...OR 9 MILES
NORTHWEST OF HOMERVILLE...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND COGDELL THROUGH 715 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3128 8271 3128 8270 3123 8270 3114 8265
      3111 8285 3116 8288
TIME...MOT...LOC 2230Z 241DEG 13KT 3115 8282

ZAPPE
Special weather statement, May 21, 5:39 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
639 PM EDT FRI MAY 21 2010

FLZ021-022-212315-
COLUMBIA-SUWANNEE-
639 PM EDT FRI MAY 21 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE AND CENTRAL COLUMBIA COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...

AT 639 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 8 MILES NORTHWEST OF ICHETUCKNEE SPRINGS STATE
PARK...MOVING EAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND ICHETUCKNEE SPRINGS STATE PARK AND COLUMBIA
THROUGH 715 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3018 8262 2996 8259 2995 8292 3011 8293
TIME...MOT...LOC 2239Z 264DEG 10KT 3005 8283

TRABERT
Special weather statement, May 21, 5:42 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
642 PM EDT FRI MAY 21 2010

FLZ036-212315-
ALACHUA-
642 PM EDT FRI MAY 21 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL ALACHUA
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 715 PM EDT...

AT 642 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER GAINESVILLE AIRPORT...OR 4 MILES
NORTHEAST OF GAINESVILLE...MOVING SOUTH AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND GAINESVILLE AIRPORT...
GAINESVILLE...NEWNANS LAKE...GROVE PARK...ROCHELLE AND MICANOPY
THROUGH 715 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2948 8240 2980 8238 2980 8218 2949 8214
TIME...MOT...LOC 2242Z 359DEG 20KT 2971 8228

TRABERT
Special weather statement, May 21, 5:48 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
648 PM EDT FRI MAY 21 2010

GAZ149-212330-
ATKINSON-
648 PM EDT FRI MAY 21 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ATKINSON COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 730
PM EDT...

AT 649 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 10 MILES WEST OF
PEARSON TO 12 MILES SOUTHWEST OF PEARSON...MOVING EAST AT 15 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PEARSON AND
AXSON THROUGH 730 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY
BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3126 8303 3137 8279 3137 8271 3128 8270
      3118 8285 3118 8297 3119 8299
TIME...MOT...LOC 2249Z 256DEG 12KT 3126 8298 3116 8293

ZAPPE

The radar

The Jacksonville radar (KJAX), 103 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Alachua

When
May 21, 5:54 PM EST
Where
Alachua County, 1.38 mi N of Air Base
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.700, -82.280

Penny size hail was reported along State Road 24 near the Gainesville Regional Airport.

Thunderstorm Wind, Suwannee

When
May 21, 6:00 PM EST
Where
Suwannee County, 3.65 mi E of Obrien
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.040, -82.870

A local business along County Road 49 reported large tree limbs were blown down. The time of the event was based on radar imagery.

Hail, Alachua

When
May 21, 6:05 PM EST
Where
Alachua County, 1.39 mi ESE of Gainesville East
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
29.640, -82.280

Quarter size hail was reported along Southeast Hawthorne Road.

Thunderstorm Wind, Columbia

When
May 21, 7:00 PM EST
Where
Columbia County, 3.16 mi SE of Winfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.240, -82.640

An RV Park near Interstate 10 reported several oak and pine trees were blown down. Wind gusts were estimated at 60 mph. The time of the event was based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221159, 221161, 221160, 221163.